Alert archive / New Hampshire / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Gray, ME
NWS Gray, ME issued this red flag warning at Oct 8, 2020, 3:15 AM EDT. It took effect at Oct 8, 2020, 10:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 8, 2020, 3:15 AM EDT (07:15 UTC)
- In effect from
- Oct 8, 2020, 10:00 AM EDT
- Expired
- Oct 8, 2020, 7:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Gray, ME
The text
As transmitted.
291 WWUS81 KGYX 080715 RFWGYX URGENT - FIRE WEATHER MESSAGE National Weather Service Gray ME 315 AM EDT Thu Oct 8 2020 NHZ007>015-082100- /O.UPG.KGYX.FW.A.0004.201008T1400Z-201008T2300Z/ /O.NEW.KGYX.FW.W.0004.201008T1400Z-201008T2300Z/ Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 315 AM EDT Thu Oct 8 2020 ...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHERN NEW HAMPSHIRE... The National Weather Service in Gray has issued a Red Flag Warning for critical fire weather conditions, which is in effect from 10 AM this morning to 7 PM EDT this evening. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 007 Sullivan, Fire Weather Zone 008 Merrimack, Fire Weather Zone 009 Belknap, Fire Weather Zone 010 Strafford, Fire Weather Zone 011 Cheshire, Fire Weather Zone 012 Eastern Hillsborough, Fire Weather Zone 013 Interior Rockingham, Fire Weather Zone 014 Coastal Rockingham and Fire Weather Zone 015 Western And Central Hillsborough. * Timing...Thursday * Winds...Northwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 30 percent. * Temperatures...In the lower 50s. * Lightning...None * Impacts...Dry and windy weather combined with dry surface fuels may lead to extensive fire occurrence or rapid fire growth during the daylight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
757 WWUS81 KGYX 081908 RFWGYX URGENT - FIRE WEATHER MESSAGE National Weather Service Gray ME 308 PM EDT Thu Oct 8 2020 NHZ007>015-082300- /O.CON.KGYX.FW.W.0004.000000T0000Z-201008T2300Z/ Sullivan-Merrimack-Belknap-Strafford-Cheshire- Eastern Hillsborough-Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 308 PM EDT Thu Oct 8 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM EDT THIS EVENING FOR CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHERN NEW HAMPSHIRE... * Affected Area...Fire Weather Zone 007 Sullivan, Fire Weather Zone 008 Merrimack, Fire Weather Zone 009 Belknap, Fire Weather Zone 010 Strafford, Fire Weather Zone 011 Cheshire, Fire Weather Zone 012 Eastern Hillsborough, Fire Weather Zone 013 Interior Rockingham, Fire Weather Zone 014 Coastal Rockingham and Fire Weather Zone 015 Western And Central Hillsborough. * Timing...Thursday * Winds...Northwest 10 to 15 mph with gusts up to 35 mph. * Relative Humidity...As low as 30 percent. * Temperatures...In the lower 50s. * Lightning...None * Impacts...Dry and windy weather combined with dry surface fuels may lead to extensive fire occurrence or rapid fire growth during the daylight hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this red flag warning went out at Oct 7, 10:29 PM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, Oct 7, 10:29 PM EDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1029 PM EDT Wed Oct 7 2020
.SYNOPSIS...
Clouds and fog continue this morning in the mild and moist
southerly flow ahead of a cold front. Today will be a breezy and
mild day with showers and thunderstorms developing along a cold
front. Some of the storms could produce damaging winds. Winds
of 25 to 35 mph with gusts up to 45 mph will follow for the
afternoon and evening. High pressure builds by to our south
Thursday and Friday with cooler and drier weather expected.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
1030 PM Update...Have cancelled the wind advisory as mediocre
mixing should only allow for 30 to 35 MPH gusts overnight.
Otherwise, little change to the going forecast.
705 PM Update...Convective line has exited the forecast area and
has left behind a good amount of tree damage and power outages
across southern NH. Still have a batch of gusty showers move
across the forecast area, mainly central NH and southern ME
through 01z. Otherwise, precipitation should be limited to west
to northwest facing slopes of the Whites. Will keep the wind
advisory up for the time being as low level jet doesn't likely
peak until around 03-06z. However, if SFC winds underperform the
next few hours, we may be able to cancel it early.
Previously...
General forecast remains the same through tonight, although a
few details have changed, but nothing major. Will be watching
line of storms across NY moving east, and these may brush srn
NH through about 5-6 PM, and could potentially produce strong
wind gusts and may require a warning or two. Otherwise look for
winds to shift to NW behind the front and become gusty
especially this evening. I have scaled back the gusts a bit
based on latest models, but gusts to 30-40 mph are still
possible this evening. Could see winds subside a bit after
midnight, but will pick up again Thu morning. Downslope will
clear out the coastal plain and srn NH fairly quickly, but
upslope clouds and showers will continue in the mtns overnight.
Eventually changing to snow showers on the highest terrain. Lows
range from the mid-upper 30s in the mtns to the low to mid 40s
in the S.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Pres gradient holds thru much of Thursday, so NW winds will once
again gust to 30-40 mph at times, although drier air will slowly
clear the mtns during the day and the rest of the ares will be
mainly sunny. The winds should die off late in the afternoon.
Highs will range from only 45-50 in the mtns to 55-60 along the
coast and in srn NH.
Winds diminish during the Thu evening, and skies will be clear
as high pres builds in. Lows range from the upper 20s in the N,
to the mid to upper 30s in the S.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Nice to see the storm track starting its seasonal shift southwards
into our area. While the week will end with a rather zonal flow
and some high pressure at the surface several waves will push
through over the next week with a major amplification expected
across North America by the middle of next week.
Friday we see zonal flow across North America with Hurricane
Delta approaching the Gulf coast. For Northern New England this
leaves us with relatively tranquil weather and seasonable
temperatures to round out the week.
The next short wave to watch moves out of Manitoba and dives north
of us through southern Quebec on Saturday night. This will be
another sharp cold frontal passage, similar to today however
with the overnight timing less chance for any strong convective
elements within. We've reached the time of year when we can no
longer make assumptions about ptype, as 850 temps below zero
push into the northern part of the CWA behind the front. While
forecast soundings currently show the freezing level staying
above the ridge tops, around 8000 ft, would not be surprised to
see the very low CAPE be enough to get some graupel mixing in
along the front Saturday night. While this is not technically
'snow' I've put some mixed rain/snow wording in the grids to
convey this.
On Sunday the low will move out to the Maritimes allowing for a more
amplified pattern to emerge across the CONUS. Here we start to see
the variability in the timing of systems between the guidance.
The remnants of hurricane Delta will move northwards out of the
Gulf coast. Meanwhile the amplified flow results in a
midlatitude system pushing east across Canada out of the
Rockies.
The timing of the interaction between the transitioning tropical
system and the approaching trough, will be key in determining next
week's forecast. CMC and Euro both have the remnants of Delta move
through ahead of the stronger mid latitude cold front, while the GFS
tends to accelerate the larger scale trough enough to result in some
interaction between the two systems. I lean towards the solution
which separates the two systems, which gives a quick shot of rain
from the remnants of Delta on Monday night followed by a stronger
mid latitude system in the middle of next week. Feel this
slower evolution of the amplification of the upper pattern is
more consistent with the developing high over low block in the
eastern Atlantic and the interaction of shortwaves in the
Pacific. That said the respective ensembles are much closer to
each other on the evolution of the system with their control
runs on the outer edges (GFS fast/wet Euro slow/dry) Overall,
the truth will likely lie in between.
The result of all this variability is that much of the first half of
next week has been capped with low to moderate PoPs. While the
potential for interaction between Delta and the trough leaves
open the chance for significant rainfall the timing and
confidence is too low to really look to closely right now.
Similarly temperature trends also reflect warming midweek as
high pressure builds at the surface in the warm sector ahead of
the midweek systems.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Short Term...Mainly VFR through Thu night. Tempo restrictions
in SHRA/TSRA into early this evening, and NW winds gust to 25-30
kt this evening into Thursday.
Long Term...Mainly VFR conditions through the start of next
week. A cold front will cross the region Saturday night
with gusty northwesterly winds in its wake and showers. Some of
the showers may even mix with graupel or snow at higher
elevations. High pressure will build in for the start of the
week with warming temperatures.
&&
.MARINE...
Short Term...Gales continue through tonight and into Thu, but
will diminish late Thu and Thu night.
Long Term... Several systems will move through the Gulf of
Maine this week. First up is a strong cold front which will
cross the waters Saturday night. In it's wake we may see winds
approach gale force, and will need to monitor for gale
potential. After that warming trend as high pressure builds in
to start the week. Another system will cross midweek brining
rain and another chance for gusty winds and at least SCA if not
borderline Gale.
&&
.FIRE WEATHER...
The combination of winds gusting to 25-30 kts and minimum RH
values dropping to 25-35% will create dangerous fire weather
conditions on Thursday. Temperatures for most of the coastal
plain and perhaps the foothills will reach 55 degrees or more in
the afternoon.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...Fire Weather Watch from 10 AM EDT Thursday through Thursday
evening for NHZ007>015.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for ANZ153.
Gale Warning until 8 PM EDT Thursday for ANZ150-152-154.
Gale Warning until 8 PM EDT Thursday for ANZ151.
&&Hazardous weather outlook, Oct 7, 7:43 PM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 743 PM EDT Wed Oct 7 2020 NHZ007>015-082345- Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- Western And Central Hillsborough- 743 PM EDT Wed Oct 7 2020 ...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY... ...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for New Hampshire, central New Hampshire and southern New Hampshire. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Scattered thunderstorms develop along a cold front today. A few of these may contain damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Fire Weather Watch. Gusty winds and low humidity may produce enhanced fire growth potential on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ012-018>020-023>025-033-NHZ004>006-082345- Southern Oxford-Interior York-Central Interior Cumberland- Androscoggin-Coastal York-Coastal Cumberland-Sagadahoc- Interior Cumberland Highlands-Northern Carroll-Southern Grafton- Southern Carroll- 743 PM EDT Wed Oct 7 2020 ...WIND ADVISORY IN EFFECT UNTIL 5 AM EDT THURSDAY... This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, western Maine and northern New Hampshire. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Scattered thunderstorms develop along a cold front today. A few of these may contain damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gusty winds and low humidity may produce enhanced fire growth potential on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ153-082345- Casco Bay- 743 PM EDT Wed Oct 7 2020 ...GALE WARNING IN EFFECT UNTIL 8 AM EDT THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-013-014-021-022-026>028-NHZ001>003-082345- Northern Oxford-Northern Franklin-Central Somerset-Southern Franklin- Southern Somerset-Kennebec-Interior Waldo-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton- 743 PM EDT Wed Oct 7 2020 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine and northern New Hampshire. .DAY ONE...Tonight. No Hazardous weather is expected at this time. Wind gusts of 25-35 mph will be possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gusty winds and low humidity may produce enhanced fire growth potential on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150-152-154-082345- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 743 PM EDT Wed Oct 7 2020 ...GALE WARNING IN EFFECT UNTIL 8 PM EDT THURSDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ151-082345- Penobscot Bay- 743 PM EDT Wed Oct 7 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 7, 10:23 PM EDT, 4 hours 52 minutes before
Special Weather Statement National Weather Service Gray ME 1023 PM EDT Wed Oct 7 2020 MEZ012-018>028-033-081215- Southern Oxford-Interior York-Central Interior Cumberland- Androscoggin-Kennebec-Interior Waldo-Coastal York- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands- Including the cities of Bethel, Bryant Pond, Hanover, Locke Mills, Milton, Newry, Rumford, Norway, Fryeburg, Oxford, Hollis, Alfred, Lebanon, Sanford, Goodwins Mills, Buxton, Limington, Berwick, New Gloucester, Gray, North Windham, Gorham, Greene, Lewiston, Sabattus, Wales, Minot, Turner, Auburn, Livermore Falls, Augusta, Sidney, Windsor, Vassalboro, Waterville, China, Palermo, Brooks, Jackson, Knox, Liberty, Montville, Morrill, Waldo, Winterport, Unity, Biddeford, Saco, Old Orchard Beach, Kittery, Portland, Cape Elizabeth, South Portland, Westbrook, Yarmouth, Brunswick, Arrowsic, Bath, Phippsburg, Bowdoinham, Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol, Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro, Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston, Belfast, Northport, Searsmont, Lincolnville, Bridgton, Harrison, and Naples 1023 PM EDT Wed Oct 7 2020 ...Elevated Fire Weather Danger Predicted Thursday... A very dry air mass and windy conditions will combine with dead and dry fuels such as grass, leaves and twigs to create the potential for uncontrolled fire spread across southwest and mid- coast Maine Thursday. Relative humidity values will decrease to low levels between 25 and 30 percent. At the same time NW winds between 10 and 20 mph with gusts to 35 mph will continue to dry fuels and increase fire spread potential. Wind gusts are expected to diminish late in the afternoon. Extra caution should be taken to prevent wildfires. Always consult with local fire officials before engaging in any open burning activities and comply with all applicable laws and regulations. Never leave an open fire unattended and always extinguish campfires completely before leaving.
Special weather statement, Oct 8, 3:12 AM EDT, 3 minutes before
Special Weather Statement National Weather Service Gray ME 312 AM EDT Thu Oct 8 2020 MEZ012-018>028-033-082300- Southern Oxford-Interior York-Central Interior Cumberland- Androscoggin-Kennebec-Interior Waldo-Coastal York- Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Interior Cumberland Highlands- Including the cities of Rumford, Sanford, Gray-New Gloucester, Lewiston-Auburn, Augusta, Liberty, Biddeford-Saco, Portland, Bath, Damariscotta, Rockland, Belfast, and Bridgton 312 AM EDT Thu Oct 8 2020 ...Elevated Fire Weather Danger Predicted Today... A very dry air mass and breezy conditions will combine with dead and dry fuels such as grass, leaves and twigs to create the potential for uncontrolled fire spread across the southwest and mid-coast Maine today. This afternoon, relative humidity values will decrease to low levels between 25 and 35 percent. At the same time northwest winds between 15 and 20 mph with frequent gusts to 35 mph will continue to dry fuels and increase fire spread potential. Wind gusts are expected to diminish later this evening with increasing relative humidity values. Extra caution should be taken to prevent wildfires. Always consult with local fire officials before engaging in any open burning activities and comply with all applicable laws and regulations. Never leave an open fire unattended and always extinguish campfires completely before leaving.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 3:24 PM EDT | Frost Advisory | GYX | Hillsborough, Rockingham | 16 hr |
Nearby
Red Flag Warnings in New Hampshire, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.